top of page

Daylight Savings... The Winter Issue

It's getting darker out, the colder mornings are upon us and Jack Frost is waiting in the wings to frost up our windows and paths...


The clocks are going back one hour on Sunday October 29h at 2am. Read on to learn and understand how to prepare your child for the time change as I explain how you can navigate your way through this clock change of going back 1 hour.


I suggest 4 different options for you with detailed schedules below.




You may be fearing that your already early starts at 5am is now going to be 4am.

Does this mean they will be ready for bed at 5pm instead of 7pm…? There goes your evenings with more wake ups and “lazy” weekend mornings I hear you say…

I say, “NOPE, Not at all”! No one wants to start the day at 4am so don't fear, this may actually work in your favour...

Falling back into winter can actually be a positive and give you one more extra hour on the clock to work on supporting your baby to grasp independent sleep skills and they get more time to “practice and learn” these new skills! It’s all going to be fine…you will see. And it is EASY!


There are some adjustments you can do in preparation of the new Winter Time. Below I explain 3 different options you may like depending on what you feel suits your child and family best.

Remember, our bodies are regulated by 3 things...

  1. Light

  2. Food

  3. Social interaction


So, if we alter the timings of these 3 activities during the day, slowly your baby should fall into the new time change quite easily and without too much bother. It can take 1 – 2 weeks for your child to fully adjust to the new time so do be patient and be consistent. Every. Single. Day.

And of course it does help if your child has the super skill of settling themselves and falling asleep independently of you.


Remember exposure to light be it natural or artificial will aid your child’s circadian rhythm to adjust so get outside for a walk, even a walk around the block will help especially first thing in the morning. , If it is raining, adorn those welly’s and go splash in the muddy puddles…last time I check puddles were a lot of fun and no, you wont melt like the Wicked Witch from the west...!


Below are some sample schedules to help guide you and your family into the new clock change.


Essentially you will be moving your child’s schedule 15 minutes later every 2 days, including feeds and solids. This will give time for your child’s body to readjust slowly without sending their circadian rhythm into shock!


Do remember that if your child is under 18 weeks your days may already be very unpredictable and you may not have a schedule in place. Therefor you just need to maintain your baby’s awake windows appropriate to their age. If you are not sure what their awake windows are, do see my blog on appropriate awake windows for different age groups.

Now, here’s the good bit…


Going Back 1 hour BEFORE time change

Start this 1 week BEFORE the clocks change.


Monday

Tuesday

  • Wake your child up at 7.15am

  • Move all feeds and naps forward by 15 minutes

  • Bedtime will be at 7.15pm


Wednesday

Thursday

  • Wake your child up at 7.30am

  • Move all feeds and naps forward by 30 minutes

  • Bedtime will be at 7.30pm


Friday

Saturday

  • Wake your child up at 7.45am

  • Move all feeds and naps forward by 45 minutes

  • Bedtime will be at 7.45pm


Sunday

  • Wake your child at the new time of 7am


Of course not all of us have the “luxury” to be able to wake our child up later because they are already an early riser. In this instance it may be more beneficial for you to adjust their schedule AFTER the clocks have changed. See example schedule below.




GOING BACK 1 HOUR (After time change) 7-7 routine


Sunday

Monday

  • Wake your child up at 6.15 am.

  • Move all feeds and naps by 15 minutes.

  • Bedtime at 6.15pm


Tuesday

Wednesday

  • Wake your child up at 6.30pm

  • Move all feeds and naps by 30 minutes.

  • Bedtime will be at 6.30pm


Thursday

Friday

  • Wake your child at 6.45am

  • Move all feeds and naps by 45 minutes.

  • Bedtime will be at 6.45pm


Saturday

  • Wake your child at 7am

  • Now you are on the normal time of 7-7 routine



Another option to navigate through this is to extend your child’s awake windows by 5 – 15 minutes the weekend of the clock change. Now this has to be treated with caution as you do not want to send your child into a frenzy of overtiredness, this just merely extends their circadian rhythm a little longer to get to the end of the day and adjust before the new time actually arrives.


​Then Monday morning you are back on track with your usual timings.




By extending the awake window gradually this will help your baby fall back into the new time on Monday when it arrives.


​And the 4th option is to do nothing. Just wing it, and see what happens...!


REMEMBER…This is just guide and if your child shows sleepy signs you must pop them down to sleep. If you do not then you will risk running into overtired territory and then you will have a whole other ball game to play with!


If your child is on a 6-6 routine adjust accordingly.


Please feel free to share this with a friend you know out there who is wondering how on earth she is going to cope with the clock change and potentially 4am wake ups….!


If you feel you would like some more guidance on this adjustment or any sleep challenge you may be struggling and questioning do get in touch, drop me an email HERE and I can help guide you through this!



Peaceful nights to you all,

Rachael

Your Paediatric Sleep Consultant

x

Comments


bottom of page